Hydroxycarbamide muscle pain

I was put on hydroxycarbamide in February. By mid March I was getting extreme muscle pain.

I have been signed off sick for past 3 weeks as the pain in my back muscles and top of back/shoulders is so bad now that if I'm up and about the pain becomes excruciating.

Has anyone else had this since starting hydroxy??? If so what is the solution?

I have a gut feeling that I should stop it.

My platelets were just 515 when I was put on.it.

Up to that point I had been on just baby aspirin

TIA

6 Replies

oldestnewest
  • Hello

    I'm sorry to hear you are feeling so uncomfortable. I am on Hydroxycarbamide and take the pink/green capsules (Hydrea). When I was changed to the white capsules because the pharmacist couldn't get the others I started to have back pain. Went for physio, acupuncture, took pain killers, etc. Eventually I changed back to the pink/green capsules and my back pain quickly disappeared!! Although they are both Hydroxycarbamide I think there must be something different about the preparation that I am sensitive to. Don't know if this rings any bells with you?

    All I know is that I take 1500 mg Hydrea a day and I have no back/muscular pain!!

    Hope you soon feel better.

    GinnyHelen

  • Mine are pink/green.

    They have hydrea stamped on them.

    My Gp has just told me to stop taking them as these pains started within about three weeks of going onto them.

    He said must be the medication as never had muscle pains before.

    So I'm hoping they will disappear in a week or two.

    Glad you are doing well

    Rose x

  • Hi.

    I have ET, JAK 2 negative confirmed I was CALR earlier this year, when my platelets went to 1700 I was put on Hydrea now take 2000mg every day. Like you I suffer from muscle pain (not as bad as you describe) when I sit down I have to unravel myself all stiff and sore once I get walking then the pain eases, have constant paid in my right arm I had eventually started to suspect the Hydrea may be causing the muscle pain but feel there is nothing I can do except put up with the stiff and sore muscles all the time the least bit of activity leaves me aching all over. Platelets kept rising so no choice and its taken nearly 3 years to bring them down to 463 on my last visit.

    Fatigue still really bad but afraid to change from Hydrea in case the alternative is worse.

    if your offered an alternative let us know how you get on.

    All the best.

  • Hi irishmod

    Thanks for your reply.

    I am so sorry that you too are suffering with muscle pain.

    You're on a much larger dose than me. My platelets were 515 when I was put on it.

    My Gp has stopped me taking it as from today as he said too much of a coincidence that these pains have started just a few weeks in from using hydroxycarbamide.

    I am ok all while I'm sitting doing nothing, but I have to work and I've already been off sick for 5 weeks. Can't survive on ssp.

    And I don't want to lose my home.

    I will see my haematologist at the end of may and I will let you know what she says.

    Did you pains start quite soon after going on it?

    I will keep in touch and let you know

    Rose x

  • Hi

    I can't remember when I noticed the muscle pain started but eventually I felt their had to be a connection between the Hydrea and the pain in order to help I started to take the Hydrea at night before going to bed instead of the morning this has helped a little. I also take aspirin. I will be looking forward to hearing how you get on.

    Your platelets are still low at 515 I only started on Hydrea when mine went to 1700, I'm now 54 diagnosed at 51.

    Good luck with your next visit I'm back in the hospital on Monday lets hope platelets still around 463.

    Take care

    Maura

  • Hi.

    Thanks for your reply.

    I don't know why they say muscle pain is not due to hydroxycarbamide.

    My Gp got me to stop them on Monday and today I don't have muscle pain BUT the muscles that were hurting feel very weak and my arms feel wobbly.

    A nurse friend of mine said that if the tense painful muscles are now relaxed it stands to reason they will feel weak for a while.

    Wish I knew how long before its out of my system and returning to normal.

    I still have a spacey head though.

    I am rather cross as I never had ANY SYMPTOMS!!! It was routine blood tests that found it.

    I'd been quite happy on baby aspirin since 2007.

    Hope your muscles get better too.

    I've lost 5 weeks wages all because of this.

    Good luck

You may also like...